# SDR 2024FA0000947

- Difficulty date: December 9, 2024
- Submitted: December 10, 2024
- Operation: General aviation
- Aircraft: N696RC
- Make and model: Amtr
- Aircraft serial: 6349387D
- Aircraft time: 76 hours
- Engine: Rotax ROTAX912ULS
- System (JASC): 3010 · Airfoil Anti/De-ice System
- Part: Canopy
- Condition: Defective
- Location: Zone 800
- Part time: 88 hours
- Stage of operation: NR
- How discovered: O
- Nature of condition: P
- Precautionary procedure: A

## Discrepancy

THE CANOPY LATCH ON THE LEFT SIDE OF THE FUSELAGE HAS A KEYHOLE NEXT TO THE HANDLE USED TO LOCK THE LATCH HANDLE CLOSED. TO UNLOCK THE CANOPY, YOU INSERT THE KEY INTO THE LOCK CYLINDER AND ROTATE IT 180 DEGREES. YOU THEN ROTATE THE LATCH HANDLE FORWARD TO UNLATCH THE CANOPY.  THE ISSUE ARISES WHEN THE LOCK CYLINDER IS INADVERTENTLY ROTATED AS THE KEY IS BEING REMOVED. THIS ACTION PARTIALLY LOCKS THE LATCH HANDLE, PREVENTING IT FROM FULLY ROTATING BACK INTO THE LOCKED POSITION. AS A RESULT, YOU CAN ENTER THE COCKPIT, CLOSE THE CANOPY, AND ROTATE THE LATCH HANDLE TO WHAT APPEARS TO BE THE LATCHED POSITION. HOWEVER, THE LATCH IS NOT FULLY ENGAGED.  THE MULTIFUNCTION DISPLAY (MFD) COMPOUNDS THE PROBLEM BY PROVIDING A FALSE INDICATION THAT THE CANOPY IS LATCHED BASED SOLELY ON THE POSITION OF THE LOCK CYLINDER, NOT THE ACTUAL ENGAGEMENT OF THE LATCH HANDLE. THIS FALSE INDICATION LEADS THE PILOT TO BELIEVE THE CANOPY IS SECURED WHEN IT IS NOT.  DURING TAKEOFF ROTATION, THE CANOPY CAN POP OPEN DUE TO AERODYNAMIC FORCES. ONCE THE AIRCRAFT IS AIRBORNE, THE CANOPY CANNOT BE RE-SECURED WITHOUT EXTERNAL ACCESS TO THE LOCK CYLINDER. IF THE CANOPY DETACHES MID-FLIGHT, IT COULD POTENTIALLY STRIKE THE EMPENNAGE, CAUSING DAMAGE TO CRITICAL FLIGHT SURFACES AND CREATING A SERIOUS SAFETY HAZARD.
